[Skip to Content]
[Skip to Content Landing]
Article
May 1953

DIPHENHYDRAMINE (BENADRYL) AND TRIPELENNAMINE (PYRIBENZAMINE) INTOXICATION IN CHILDREN

Author Affiliations

COLORADO SPRINGS, COLO.

AMA Am J Dis Child. 1953;85(5):545-550. doi:10.1001/archpedi.1953.02050070560003
Abstract

IN VIEW of their widespread use in the therapy of allergic and associated disease, it seems wise to review the hazards of acute intoxication due to diphenhydramine (Benadryl) and tripelennamine (Pyribenzamine). The consumption of these agents has become enormous1; the associated hazards of indiscriminate use are the cause of great concern.2 Toxic doses frequently cause many troublesome side effects and severe reactions, which can be the cause of death. This is our great concern. This paper will review the pharmacology and toxic manifestations of diphenhydramine and tripelennamine and will present two cases showing the divergent effects of severe central nervous system intoxication in children.

PHARMACOLOGY  Tripelennamine and diphenhydramine, when given by mouth, are completely and rapidly absorbed, but traces of the drugs can be found in the gastrointestinal tract four hours after administration.3 The drugs rapidly leave the blood stream and localize in the various tissues. There

First Page Preview View Large
First page PDF preview
First page PDF preview
×